Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Great Falls, MT

June 30, 2016Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 8:18 PM MDT for Hill County, Liberty County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 8:18 PM MDT (02:18 UTC)
Expired
Jun 30, 2016, 8:45 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 172 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS55 KTFX 010218
SVRTFX
MTC041-051-010245-
/O.NEW.KTFX.SV.W.0060.160701T0218Z-160701T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 845 PM MDT

* AT 817 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 30 MILES NORTH OF
  JOPLIN...OR 35 MILES NORTH OF CHESTER...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4875 11033 4890 11076 4899 11074 4900 11015
TIME...MOT...LOC 0217Z 295DEG 27KT 4899 11069 

HAIL...1.25IN
WIND...60MPH
 
$$

MPJ
2 follow-up statements
320 
WWUS55 KTFX 010236
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MDT THU JUN 30 2016

MTC041-051-010245-
/O.CON.KTFX.SV.W.0060.000000T0000Z-160701T0245Z/
LIBERTY MT-HILL MT-
836 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN LIBERTY AND NORTHWESTERN HILL COUNTIES...

AT 835 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 26 MILES NORTH OF
GILDFORD...OR 35 MILES NORTHEAST OF CHESTER...MOVING SOUTHEAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4875 11033 4890 11076 4899 11074 4900 11015
TIME...MOT...LOC 0235Z 295DEG 27KT 4893 11050 

HAIL...1.25IN
WIND...60MPH
 
$$

MPJ
180 
WWUS55 KTFX 010244
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT THU JUN 30 2016

MTC041-051-010252-
/O.EXP.KTFX.SV.W.0060.000000T0000Z-160701T0245Z/
LIBERTY MT-HILL MT-
844 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES WILL EXPIRE AT 845 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HAIL UP
TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4875 11033 4890 11076 4899 11074 4900 11015
TIME...MOT...LOC 0241Z 295DEG 27KT 4893 11050 

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:40 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 5:40 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT THU JUN 30 2016

UPDATED AVIATION SECTION

...Strong to possibly severe thunderstorms through this evening...

.DISCUSSION...

This afternoon through Saturday...A disturbance moving east
over the forecast area will bring scattered strong to potentially
severe this afternoon and evening. The main focus for these
stronger storms will be over north central and central Montana, as
the airmass there will be the most unstable over the area with
moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of
lightning will be the main threats, but some storms may produce wind
gusts of 50 to 60 mph with hail to around the size of a quarter.
Some storms have already produced quarter-sized hail along the
Rocky Mountain Front, and the threat for similar storms will move
east out of the area through this evening. Scattered storms will
also move through southwest Montana, but the threat for stronger
storms will be lower due to less wind shear. Storms will
generally diminish after midnight after this disturbance exits the
area, but a secondary disturbance will keep the chance for weaker
storms going after midnight along the Hi-Line. Weak disturbances
will continue to move over the area in a westerly flow aloft
Friday through Saturday, but more westerly downslope winds at the
surface will keep the slight chance of any showers/thunderstorms
mainly over the mountains and mainly during the afternoon and
evening hours. A surface trough currently centered over western
Montana will slowly move into eastern Montana by Saturday, which
will continue the warm temperatures across the area. Temperatures
will remain around 10 degrees above normal, with highs mostly in
the upper 70s and 80s, and lows in the upper 40s and 50s.
Coulston

Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent
lee trough sets up along the east slope of the Rockies, modulated
by passing shortwave energy aloft. The associated pressure
gradient and deep layer mixing will produce rather breezy
conditions each afternoon. Details in the timing and amplitude of
shortwave features vary widely among model solutions, as is
typical of a weakly forced mid-summer weather pattern. Hence,
confidence is rather low regarding specific details of the
forecast. PN

&&

.AVIATION...
UPDATED 2340Z.

VFR conditions will mostly prevail through the next 24 hours, but
brief MVFR conditions underneath stronger thunderstorms. A
disturbance will bring scattered storms with brief heavy rain and
small hail along and east of Interstate 15 through around 03Z, while
stronger storms will produce large hail and strong gusty winds.
Between 03Z and 06Z, another disturbance will bring a threat of
showers and weak thunderstorms to the Hi-Line area. A separate
disturbance will keep scattered showers and weak thunderstorms
across Southwest Montana through around 06Z. After 06Z, clouds,
showers, and storms will diminish, and breezy westerly downslope
winds will spread east over the plains of North Central Montana.
Instability may allow isolated thunderstorms to redevelop over the
mountains of Southwest Montana after 18Z Friday, but any storms that
do develop will be weak.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  56  87 /  30  10  10  10
CTB  52  83  52  82 /  20  10  10  10
HLN  59  89  59  89 /  30  10  10  10
BZN  52  88  53  90 /  40  20  10  20
WEY  43  74  44  77 /  50  30  20  20
DLN  52  86  52  88 /  40  10  10  20
HVR  54  86  57  88 /  40  10  10  10
LWT  55  84  56  86 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 30, 4:55 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             CHOTEAU                 47.81N 112.18W
06/30/2016  M1.00 INCH       TETON              MT   TRAINED SPOTTER

            QUARTER SIZE HAIL CAUSED SOME MINOR DAMAGE TO CARS AND
            ROOFS. TIME ESTIMATED BASED ON RADAR

&&

MARTIN
Local storm report, Jun 30, 5:09 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
509 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             11 W CUT BANK           48.63N 112.57W
06/30/2016  E0.88 INCH       GLACIER            MT   PUBLIC

&&

MPJ
Special weather statement, Jun 30, 5:34 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
534 PM MDT THU JUN 30 2016

MTZ013-010015-
CHOUTEAU MT-
534 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 615
PM MDT...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF FORT BENTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CHOUTEAU
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4773 11049 4784 11052 4800 11000 4773 10992
TIME...MOT...LOC 2334Z 256DEG 19KT 4779 11039

MARTIN
Special weather statement, Jun 30, 5:45 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT THU JUN 30 2016

MTZ012-014-010015-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
545 PM MDT THU JUN 30 2016

...SPECIAL WEATHER STATEMENT...

AT 544 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CASCADE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWER ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4708 11194 4725 11184 4718 11144 4693 11159
TIME...MOT...LOC 2344Z 292DEG 13KT 4714 11180

COULSTON
Local storm report, Jun 30, 5:47 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             10 SSE LOMA             47.81N 110.41W
06/30/2016  M0.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            PEA SIZE HAIL COVERED THE GROUND. ESTIMATED WIND GUSTS
            OF 25 TO 30 MPH. 0.25 INCHES OF RAIN FELL.

&&

MARTIN
Local storm report, Jun 30, 6:42 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
642 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             KREMLIN                 48.57N 110.09W
06/30/2016  M1.00 INCH       HILL               MT   PUBLIC

            HAIL PILED UP TO A DEPTH OF 4 INCHES. EXTENSIVE CROP
            DAMAGE.

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:15 PM MDTSevere Thunderstorm WarningTFXChouteau30 min
Jun 30, 7:34 PM MDTSevere Thunderstorm WarningTFXHill26 min
Jun 30, 7:59 PM MDTSevere Thunderstorm WarningTFXHill31 min
Jun 30, 8:47 PM MDTSpecial Weather StatementTFXHill43 min
Jun 30, 9:56 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill34 min
Jun 30, 10:06 PM MDTSpecial Weather StatementTFXLiberty24 min
Jun 30, 10:39 PM MDTSpecial Weather StatementTFXLiberty36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.